VTEs are common complications in association with IT which may cause additional morbidity and mortality in AML patients. However, treating patients with AML is challenging because of the cytopenias due to chemotherapy and the high risk for bleeding during IT. This study investigates frequency, risk factors, and safety of using anticoagulation (AC) therapy for VTEs during IT.
We retrospectively reviewed the charts of AML patients who received IT between January, 2000-January, 2011 at William Beaumont Health Systems. Exclusion criteria included a documented personal history of inherited thrombophilia. Data retrieved included the following: patient characteristics, leukemia subtype, cytogenetic risk, location of the VTEs, FLT3 mutations, IT regimen used (cytarabine and anthracycline regimens or hypomethylating agents), AC therapy, bleeding complications, mortality related to AC therapy. All patients who received AC were initially treated with regular intravenous unfractionated heparin or subcutaneous low molecular weight heparin. Patients were subsequently started on oral warfarin during the first 10 days of the initial treatment with a targeted INR of 2.0–3.0.
We found 48 of 363 (13.2%) AML patients developed VTEs during IT. Of those patients, 56.3 % were female. The VTEs occurred most frequently in upper extremities (58%) and were catheter-related. Other locations for VTEs included lower extremities (21%), pulmonary embolism (15%), and mesenteric or portal veins (6%). We note that 41 patients (87%) received AC therapy. Of these, three patients (7.3%) had bleeding complications and no AC therapy-related deaths were observed.
When the three cytogenetic risk groups were compared, there was no difference in the incidence of VTEs (good vs intermediate vs poor). Patients with FLT 3 mutations, however, had a significant higher incidence of VTEs when compared to patients without FLT3 mutations (55.3% vs 12% p <0.001). Finally, patients treated with cytarabine + anthracycline regimen had a higher incidence of VTEs compared to patients treated with hypomethylating agents (81.3% vs 4.2 % p <0.001.)
We found that 13% of AML patients developed VTEs during IT, most commonly in upper extremities and were catheter-related. The risk for VTEs was markedly increased in patients with FLT3 mutations. Furthermore, using a cytarabine + anthracycline regimens carried a higher risk for VTEs when compared to regimens using a hypomethylating agents. Finally, using AC therapy during IT is relatively safe and is associated with low risk of bleeding complications.
No relevant conflicts of interest to declare.
Asterisk with author names denotes non-ASH members.